Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Milwaukee, WI

May 17, 2004Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2004, 7:24 PM CDT for Iowa County, Sauk County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 7:24 PM CDT (00:24 UTC)
Expired
May 17, 2004, 8:30 PM CDT
In force
66 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KMKX 180024
SVRMKX
WIC049-111-180130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  NORTHWEST OF SPRING GREEN TO 12 MILES SOUTHWEST OF DODGEVILLE...
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DODGEVILLE BY 735 PM CDT.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4334 9009 4285 9040 4289 8988 4341 8983

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 17, 2:30 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT MON MAY 17 2004

.DISCUSSION...
FCST FOCUS IS ON TSTM CHCS AND INTENSITY AHD OF APCHG CDFNT ALG
WITH AMOUNTS AND FLOODING POTENTIAL FOR SATURATED FAR SE.

IN THE SHORT TERM...TSTMS NOW OVR NE WI ARE HEADED OUT OVR LAKE
MICHIGAN. BUT NEW ACTVTY IS BLOSSOMING AHD OF CDFNT OVR NRN AND WRN
IA. THESE STORMS SHOULD SPREAD NEWD INTO CWA AS FNT APCHS TNGT. SE WI
HAS BEEN HEATING UP WELL IN NARROW CLR SLOT...BUT MORE CLDS SPREADING
IN FM THE W. MSAS LIS ARE DOWN TO MINUS 7 IN ERN WI THIS AFTN. REF
RECENT SWOMCD FOR WATCH PSBLTY. ERLYR FCST HAS ONGOING SCENARIO
NAILED DOWN PRETTY WELL...FEW ADJS NEEDED FOR TNGT PTN. THIS INCLUDES
FLOODING POTENTIAL AS ASSESSED THEN REGARDING REPEATED CONVECTION
DUMPING HVY RNFALL AMTS ON ALREADY WATERLOGGED AREAS.

HIGH PRES BUILDING IN FOR TUE WITH ALL MODELS TAKING BNDRY FAR
ENOUGH SOUTH TO KEEP CWA GENLY DRY PROBABLY UNTIL WED NGT WHEN RETURN
FLOW BRINGS ANOTHER CHC FOR TSTMS.

&&

.MKX...FLASH FLOOD WATCH TONIGHT ZONES 65...66...70>72.

NJ
Hazardous weather outlook, May 17, 5:00 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT MON MAY 17 2004

WIZ046-047-051-052-056>060-062>072-180939-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS ARE POSSIBLE.

SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND WITH THE ALREADY
SATURATED GROUND MAY PRODUCE FLASH FLOODING TONIGHT OVER THE FAR
SOUTHEAST WISCONSIN COUNTIES OF KENOSHA...RACINE...MILWAUKEE...
WAUKESHA AND WALWORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY...AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

XX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:25 PM CDTSevere Thunderstorm WarningMKXDane65 min
May 17, 8:50 PM CDTSevere Thunderstorm WarningMKXJefferson55 min
May 17, 8:56 PM CDTSevere Thunderstorm WarningMKXRock49 min
May 17, 9:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 9:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningMKXMilwaukee22 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.